Kansas, 2020

Flash Flooding in Kansas, July 3, 2020

July 3, 2020 · NWS TOP · 6 events in 1 county or zone

A strong and slow moving thunderstorm caused flash flooding across Douglas County on 7/3.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A strong and slow moving thunderstorm caused flash flooding across Douglas County on 7/3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 3, 11:12 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 3, 11:12 AM CST, 3 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
1212 PM CDT Fri Jul 3 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 438 AM CDT Fri Jul 3 2020

Outflow from overnight convection was able to push east of the
forecast area before sunrise this morning and coverage of rain was
quickly waning at the time of this update (09Z). The main question
in the short-term becomes whether or not more storms will develop
today. Generally, ridging aloft and weak low/mid level flow will
dominate our pattern today. At the surface, we will have light
easterly winds and likely some lingering cloud cover to contend with
from the overnight storm complex. I am hard pressed to find any good
forcing mechanism for redevelopment, however, some models, including
the HRRR, insist on afternoon development. Forecast soundings
suggest that we may hit our convective temperature. Wind shear will
be basically non-existent but instability is expected to be around
1500 J/kg this afternoon. Given this, I can't completely rule out
some pulse type storms but confidence in development is low at
this time. Thus, I have maintained very low end POPs for the
afternoon. Highs today are expected to warm to near 90 degrees
with continued high humidity levels pushing the heat index into
the mid and upper 90s. Conditions look settled overnight so have
kept a dry forecast going for now.

.LONG TERM...(Saturday through Thursday)
Issued at 438 AM CDT Fri Jul 3 2020

For the most part, conditions will be status quo into the holiday
without any significant shift in the pattern. Most locations are
likely to stay dry on the 4th with temperatures again near 90
degrees. The upper ridge does look to weaken a bit by Sunday but
flow will stay weak and unorganized until around mid-week when high
pressure establishes itself to our southeast. At that time, low
level flow becomes more organized and a stronger southwesterly
wind will boost temperatures. Otherwise, there still does not
appear to be any noteworthy surface front or obvious mid-level
wave to bring a big shift in our pattern - not unusual for July.
Instead upper ridging could build back in by the end of the week
and high heat will continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1209 PM CDT Fri Jul 3 2020

The weak 500mb vorticity center will drift south with time this
afternoon providing sufficient forcing for sct convection across
the area. Low confidence on location suggests that will insert a
VCTS into the forecast and try and refine as storms develop.
Coverage should diminish after 3z as forcing shifts south so will
remove mention after 3z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...Omitt
Hazardous weather outlook, Jul 3, 9:49 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
1049 AM CDT Fri Jul 3 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-041600-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1049 AM CDT Fri Jul 3 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will occur today across the area. The
storms may move slowly and produce locally heavy rains with some
risk for flash flooding in spots. A few storms this afternoon may
also be capable of producing strong gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 3, 11:54 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1254 PM CDT Fri Jul 3 2020

KSZ023-024-038-039-031830-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
1254 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN
JACKSON COUNTIES UNTIL 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rossville, St. Marys, Silver Lake, Maple Hill, Belvue, Emmett, Delia
and Willard.

LAT...LON 3938 9617 3940 9594 3913 9578 3907 9593
      3908 9618
TIME...MOT...LOC 1753Z 329DEG 9KT 3927 9602

Laflin
Local storm report, Jul 3, 1:32 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HEAVY RAIN       4 NNE BERRYTON          39.00N 95.62W
07/03/2020  M1.84 INCH       SHAWNEE            KS   NWS EMPLOYEE

            FELL IN 40 MINUTES.

&&

BAERG
Local storm report, Jul 3, 1:37 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
237 PM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HEAVY RAIN       2 NE BERRYTON           38.96N 95.60W
07/03/2020  M2.20 INCH       SHAWNEE            KS   TRAINED SPOTTER

            FELL IN ONE HOUR.

&&

BAERG

The radar

The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
July 3, 2:45 PM CST to 3:45 PM CST
Where
Douglas County, 1.45 mi SW of Lake View to 4.6 mi ENE of Lawrence Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.007, -95.302

Road closed at 19th and Emerald Drive due to flash flooding.

Flash Flood, Douglas

When
July 3, 2:45 PM CST to 3:45 PM CST
Where
Douglas County, 0.72 mi SW of Lake View to 3.81 mi ENE of Midland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.012, -95.289

Road closed at 11th and Haskell due to flash flooding.

Flash Flood, Douglas

When
July 3, 2:45 PM CST to 3:45 PM CST
Where
Douglas County, 1.19 mi WSW of Lake View to 4.1 mi NE of Midland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.013, -95.300

Road closed at 7th and Tennessee due to flash flooding.

Flash Flood, Douglas

When
July 3, 2:45 PM CST to 3:45 PM CST
Where
Douglas County, 0.85 mi W of Lake View to 3.39 mi ENE of Lawrence Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.020, -95.296

Road closed at 6th and Vermont due to flash flooding.

Flash Flood, Douglas

When
July 3, 3:10 PM CST to 4:10 PM CST
Where
Douglas County, 2.44 mi WSW of Lake View to 3.41 mi E of Lake View
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.008, -95.323

Two feet of water flowing over Winter Brook Drive in Lawrence.

Flash Flood, Douglas

When
July 3, 3:40 PM CST to 4:40 PM CST
Where
Douglas County, 3.26 mi SW of Lake View to 1.09 mi E of Lecompton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.991, -95.328

Flash flooding occurring at 1275 1950 Road. 1.84 inches of rain have fallen.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911895, 911897, 911905, 911913, 911908, 911910.